Arkansas, 2013

Drought in Arkansas, September 17 to 24, 2013

September 17 to 24, 2013 · NWS LZK · 4 events in 4 counties and zones

Dry weather from August into September resulted in the development of severe drought in parts of central and eastern Arkansas during the middle of September. Conditions improved following rainfall from the 20th into the 21st.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Dry weather from August into September resulted in the development of severe drought in parts of central and eastern Arkansas during the middle of September. Conditions improved following rainfall from the 20th into the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 17, 5:14 AM CST, 46 minutes earlier.

Area forecast discussion, Sep 17, 5:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
614 AM CDT TUE SEP 17 2013

.DISCUSSION...

UPDATED TO INCLUDE THE 12Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

IFR AND MVFR CONDITIONS WILL PERSIST AT THE NRN SITES OVER THE
NEXT COUPLE HRS OR SO...THEN WILL GRADUALLY SEE IMPROVEMENTS BY
LATE MORNING. EVEN SO...CONTINUE TO MENTION VCTS AS SOME SHRA/TSRA
COULD MOVE NEAR OR OVER THE SITES. ELSEWHERE...LESS CHANCES FOR
PRECIP EXIST...WITH MAYBE AN ISOLATED SHRA/TSRA POSSIBLE.
OTHERWISE...VFR CONDITIONS WILL BE DOMINANT THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 304 AM CDT TUE SEP 17 2013/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

THE MAJORITY OF THE SENSIBLE WEATHER...UNTIL THE END OF THE
WEEK... WILL BE PRIMARILY DRIVEN BY SMALLER SCALE FEATURES UNTIL A
LARGE SYNOPTIC SCALE FEATURE ARRIVES LATE IN THE PERIOD. SHORT
TERM MODELS REMAIN IS SURPRISINGLY GOOD AGREEMENT WITH BOTH THE
SMALL SCALE AND LARGE SCALE FEATURES AND WILL CONTINUE TO BLEND
FORECAST SOLUTIONS WITH A LEAN TOWARDS THE MORE CONSISTENT GFS/NAM
COMBO.

LATEST SURFACE ANALYSIS SHOWS THE BOUNDARY THAT WAS APPROACHING THE
NORTH AT THIS TIME LAST NIGHT DID INDEED CROSS THE COUNTY WARNING
AREA AND IS NOW LOCATED ALONG THE RED RIVER AND INTO EXTREME
SOUTHERN ARKANSAS. THERE IS NO REAL APPRECIABLE CHANGE IN AIR MASS
ACROSS THE BOUNDARY WITH THE COOLER AND DRIER AIR WELL TO THE NORTH
WITH ONLY A SLIGHT WIND SHIFT TO MARK ITS PASSAGE.

OVERALL PROGRESSIVE PATTERN IS EXPECTED TO CONTINUE THROUGH THE
PERIOD WITH MOISTURE CHANNEL IMAGERY REVEALING TROUGHS OVER BOTH THE
NORTHEAST AND NORTHWEST QUADRANTS OF THE COUNTRY. A GENERALLY BROAD
AND WEAK RIDGE WILL REMAIN ALONG THE GULF COAST UNTIL THE TROUGH
CURRENTLY OVER THE PACIFIC NORTHWEST MAKES ITS PRESENCE FELT ACROSS
THE MID SOUTH.

ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA
THROUGH THURSDAY WITH THE BEST CHANCES REMAINING OVER THE WESTERN
AND NORTHERN PARTS OF THE FORECAST AREA WHEN A FEW WEAK SHORTWAVES
MOVE THROUGH DURING THE OVERNIGHT HOURS. OTHERWISE...EVEN LATE DAY
CONVECTION WILL BE HARD TO COME BY DURING THIS TIME FRAME ALTHOUGH
WILL KEEP HIGHER POPS OVER THE NORTHWEST LATE THURSDAY AS A COLD
FRONT APPROACHES.

AFOREMENTIONED NORTHWEST TROUGH DEEPENS AND MOVES ACROSS THE NATIONS
MID SECTION THURSDAY NIGHT AND FRIDAY TAKING ON A POSITIVE TILT AS
IT DOES. SYSTEM WILL DRAG A COLD FRONT ACROSS THE STATE
FRIDAY/FRIDAY NIGHT...REACHING FAR SOUTHEAST ARKANSAS BY THE END OF
THE PERIOD. PWATS WILL BE IN THE 1.5 TO 2.25 INCH RANGE AND WILL
CONTINUE WITH THE HIGH SCATTERED/LOW END LIKELY POPS AS THE FRONT
MOVES THROUGH.

TEMPERATURES WILL REMAIN ON THE WARM SIDE OVER THE NEXT FEW DAYS
UNDERNEATH THE INFLUENCE OF THE RIDGE. READINGS WILL BE COOLER ON
FRIDAY WITH CLOUDS AND PRECIPITATION IN IN THE AREA BUT WILL STILL
AVERAGE ABOVE NORMAL. MAV/MEX NUMBERS LOOK REASONABLE AND ARE
GENERALLY ACCEPTED.

LONG TERM...SATURDAY THROUGH MONDAY...

THE COLD FRONT WILL BE DROPPING SOUTH OF THE STATE AT THE START
OF THE LONG TERM PERIOD...WITH SHOWER AND THUNDERSTORM CHANCES
ENDING FROM THE NW TO THE SE BY SAT AFTERNOON. BEHIND THIS
FRONT...SOMEWHAT COOLER...BUT MUCH DRIER AIR WILL BE MOVING INTO
THE REGION FOR THE REST OF THE WEEKEND. TEMPS WILL HOVER NEAR OR
BELOW NORMAL...WITH HIGHS IN THE 70S AND 80S...AND LOWS IN THE 50S
AND 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     85  65  89  67 /  20  10  20  10
CAMDEN AR         93  68  93  68 /  20  10  20  10
HARRISON AR       84  66  87  65 /  20  20  20  10
HOT SPRINGS AR    90  68  91  68 /  20  10  20  10
LITTLE ROCK   AR  89  67  91  68 /  10  10  20  10
MONTICELLO AR     93  68  93  69 /  10  10  10  10
MOUNT IDA AR      90  68  91  66 /  20  10  20  10
MOUNTAIN HOME AR  84  65  88  66 /  20  20  20  10
NEWPORT AR        86  66  90  67 /  20  10  20  10
PINE BLUFF AR     91  67  92  68 /  10  10  10  10
RUSSELLVILLE AR   87  67  91  67 /  20  10  20  10
SEARCY AR         87  65  90  67 /  10  10  20  10
STUTTGART AR      90  67  91  68 /  10  10  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Sep 17, 2:32 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
332 AM CDT TUE SEP 17 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
332 AM CDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS
AFTERNOON. HOWEVER...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER
WILL REMAIN LOW THROUGH TONIGHT.

WILDFIRE DANGER REMAINS IN THE MODERATE TO HIGH CATEGORY ACROSS THE
ENTIRE STATE AT THIS TIME. BURN BANS REMAIN IN PLACE ACROSS MANY
COUNTIES ACROSS CENTRAL AND SOUTHERN ARKANSAS BECAUSE OF THESE DRY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON
WEDNESDAY INTO THURSDAY. CHANCES FOR MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS INCREASE FOR FRIDAY AS A COLD FRONT DROPS SOUTH INTO
THE STATE. SOME STRONG STORMS COULD DEVELOP WITH THIS
ACTIVITY...ESPECIALLY FRIDAY AFTERNOON AND EVENING.

THIS COLD FRONT WILL MOVE JUST SOUTH OF THE STATE BY SATURDAY
AFTERNOON...WITH DRIER CONDITIONS EXPECTED INTO EARLY NEXT WEEK
BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Lonoke

When
September 17, 6:00 AM CST to September 24, 5:59 AM CST
Where
Lonoke forecast zone
Reported by
Drought Monitor
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Severe drought developed over southeastern Lonoke County during the middle of the month, but conditions improved later in the month.

Drought, Prairie

When
September 17, 6:00 AM CST to September 24, 5:59 AM CST
Where
Prairie forecast zone
Reported by
Drought Monitor
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Severe drought developed over southern Prairie County during the middle of the month, but conditions improved later in the month.

Drought, Monroe

When
September 17, 6:00 AM CST to September 24, 5:59 AM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Severe drought developed over the southern half of Monroe County during the middle of the month, but conditions improved later in the month.

Drought, Grant

When
September 17, 6:00 AM CST to September 24, 5:59 AM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Severe drought developed over the eastern and southern parts of Grant County during the middle of the month, but conditions improved later in the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471759, 471760, 471761, 471762.